As a rule, clinical signs of the disease develop three months after starting the drug. Often, the classic symptoms of agranulocytosis are preceded by skin rashes.
Haptenic agranulocytosis is a side effect of allopurinol, a drug used for gout. This complication is more common in middle-aged and elderly people. Cases of agranulocytosis in young people have been described when allopurinol was taken against the background of complete starvation.
However, agranulocytosis and leukopenia can be complications of many antibiotics. Cases of the development of agranulocytosis with prolonged use of large doses of penicillin antibiotics and related cephalosporins have been described. In this case, pathological symptoms appeared 2-3 weeks after the start of taking the drugs.
Some antibacterial drugs that often cause drug agranulocytosis. The mention of chloramphenicol has become a classic in the description of drug agranulocytosis. This broad-spectrum antibiotic is capable of depressing the red bone marrow in sensitive patients. It should be noted that chloramphenicol also quite often causes aplastic anemia due to inhibition of erythrocyte precursor cells.
The connection of haptenic agranulocytosis with the intake of sulfonamides has been known for a long time. The most common complications when taking sulfonamides develop in elderly and senile women. The combined drug Biseptol is considered especially dangerous. The risk of developing drug agranulocytosis when taking antipsychotics, antidepressants and anticonvulsants.
In addition to chlorpromazine, myelotoxic agranulocytosis often develops when taking neuroleptics related to it, such as propazine, metosine and others. The most common complicationdevelops in women of the Caucasian race of middle and elderly age with concomitant diseases.